Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

March 8, 2012Catoosa County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 8, 2012, 7:53 PM EST for Catoosa County, Dade County, Walker County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2012, 7:53 PM EST (00:53 UTC)
Expired
Mar 8, 2012, 8:30 PM EST
In force
37 min
Issued by
NWS Atlanta, GA

Counties Catoosa County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WWUS82 KFFC 090053
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EST THU MAR 8 2012

GAZ001>003-090130-
753 PM EST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN WALKER...CATOOSA
AND DADE COUNTIES UNTIL 830 PM EST...

AT 750 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF THUNDERSTORMS FROM NEAR SKYLINE ALABAMA TO NEAR SIGNAL 
MOUNTAIN TENNESSEE...MOVING EAST AT 35 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WALKER...
CATOOSA AND DADE COUNTIES THROUGH 830 PM EST. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE COLE CITY...HOOKER...MORGANVILLE...
STEPHENSVILLE...WILDWOOD...NEW ENGLAND...LOOKOUT MOUNTAIN...
TRENTON...LAKEVIEW...CHATTANOOGA VALLEY...INDIAN SPRINGS...
GRAYSVILLE...FORT OGLETHORPE...FAIRVIEW AND RISING FAWN.

&&

LAT...LON 3499 8498 3491 8502 3488 8501 3486 8506
      3483 8506 3481 8511 3482 8513 3479 8514
      3458 8548 3459 8553 3495 8561 3499 8560
TIME...MOT...LOC 0052Z 287DEG 31KT 3527 8519 3500 8562
          3477 8599

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 8, 7:00 PM EST, 53 minutes earlier.

Area forecast discussion, Mar 8, 7:00 PM EST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EST THU MAR 8 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
HIGH PRESSURE CENTERED OVER THE ATLANTIC CONTINUES TO LOSE ITS
GRIP OVER THE REGION THIS AFTERNOON AS A COLD FRONT PUSHES THROUGH
THE TENNESSEE VALLEY. PRECIP ACTIVITY EXPECTED THIS AFTERNOON AND
OVERNIGHT AS FRONTAL BOUNDARY PUSHES INTO NORTH GEORGIA. CURRENT
MCS OVER TENNESSEE WILL SUPPORT SOME EARLY SHOWER ACTIVITY THIS
AFTERNOON ACROSS THE AREA...BUT EXPECT MAIN PRECIP FOCUS AFTER
00Z. OVERALL...HAVE KEPT A TIGHT POP GRADIENT ACROSS THE
AREA...WITH CATEGORICAL ACROSS NORTH GA...AND SLIGHT CHANCE IN THE
SE CWA. BY 12Z FRIDAY...DIMINISH POPS FROM NORTH TO SOUTH.

MODELS NOT ENTIRELY IN AGREEMENT ON THUNDER POTENTIAL. 12Z NAM
FAR MORE AGGRESSIVE WITH THUNDERSTORM SUPPORT...WITH MU CAPE IN
THE 1200-1400 J/KG RANGE...AND IT REMAINS THE OUTLIER OF ALL THE
OTHER MODELS GENERALLY RANGING FROM 100-300 J/KG. HAVE KEPT MENTION
OF ISOLATED THUNDER ACROSS FAR NORTH GEORGIA THROUGH 06Z. SHEAR AND
INSTABILITY ARE IN PHASE FOR A PERIOD OF TIME IN NORTH GEORGIA...AND
THIS COULD SUPPORT SOME STRONGER STORMS.

BOUNDARY MEANDERS THROUGH THE STATE OVERNIGHT...AND PRECIP CHANCES
LINGER ACROSS CENTRAL GEORGIA THROUGH FRIDAY AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE REGION INTO THE WEEKEND. SOME INSTABILITY
REMAINING ACROSS THE AREA COULD ALLOW FOR THUNDERSTORM DEVELOPMENT
IN THE FAR SOUTHERN PORTION OF THE CWA.

FOR TEMPERATURES...HAVE TENDED TOWARDS THE WARMER SIDE OF GUIDANCE
WITH THE AMPLE CLOUD COVER AND SHOWER ACTIVITY. EXPECT HIGHS IN
THE 60S THROUGH THE SHORT TERM...WITH LOWS IN THE 50S ON
FRIDAY...AND 40S BY SATURDAY.

31

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NEXT SYSTEM LOOKS TO ENTER THE AREA LATE MONDAY INTO TUESDAY...AND
MODELS ARE FAIRLY CONSISTENT FOR EARLY WEEK. HAVE MADE NO MAJOR
CHANGES TO THE CURRENT EXTENDED FORECAST...SO THE PREVIOUS
DISCUSSION HAS BEEN INCLUDED BELOW. /31

/ISSUED 355 AM EST THU MAR 8 2012/
MODELS CONSISTENT ON SATURDAY WITH STRONG HIGH PRESSURE MOVING TO
THE E COAST AND AN UPPER RIDGE MOVING TO THE SE WITH A MUCH DRIER
AIRMASS OVER NEARLY THE ENTIRE FORECAST AREA. MAYBE A BRIEF LIGHT
SHOWER OVER THE FAR SW CWA.

MOISTURE RETURNS FOR SUNDAY WITH INCREASING RAIN CHANCES OVER N AND
W GA AS AN UPPER LOW PRESSURE SYSTEM MOVES OVER THE MID MS VALLEY.
GFS INDICATING A STRONGER SHORT WAVE OVER THE LOWER MS VALLEY FOR
MONDAY THAN THE EUROPEAN WITH THE BEST RAIN CHANCES CONTINUING FOR N
AND PARTS OF CENTRAL GA. GFS MOVES A SHORT WAVE ACROSS THE AREA FOR
TUESDAY WHILE THE EUROPEAN APPEARS TO MOSTLY JUST BUILD THE UPPER
RIDGE. AT LEAST SOME CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THE AREA...MOST SO FOR N AND W GA. SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS CONTINUING WEDNESDAY AND THURSDAY UNDER MAINLY THE
UPPER RIDGE WITH POTENTIAL FOR SHORT WAVES TO MOVE ACROSS THE AREA.

BDL

&&

.FIREWEATHER...
RAIN CHANCES WILL DIMINISH INTO FRIDAY AFTERNOON AND EVENING.
HIGH PRESSURE BUILDING INTO THE REGION THIS WEEKEND...AND PORTIONS
OF CENTRAL GEORGIA ARE EXPECTED TO DROP TO OR BELOW 25 PERCENT FOR
A FEW HOURS ON SATURDAY. FUEL MOISTURE WILL NEED TO BE MONITORED
TO DETERMINE FOR CRITICAL FIRE DANGER CONDITIONS SATURDAY.

31

&&

.HYDROLOGY...
STORM TOTAL QPF STILL 1-1.5 INCHES ACROSS NORTH GEORGIA THROUGH
FRIDAY AFTERNOON...AND WITH 3 HR FFG VALUES AT OR ABOVE 2.25
INCHES...FEEL A FLASH FLOOD WATCH IS NOT NECESSARY AT THIS TIME.
SOME LOCALLY HEAVIER AMOUNTS ARE POSSIBLE...AND ISOLATED ISSUES
MAY RESULT. LATEST MODEL RUNS AND CONDITIONS WILL NEED TO BE
MONITORED AHEAD OF THIS EVENT. ACROSS THE REMAINDER OF THE
CWA...EXPECT RAINFALL AMOUNTS OF GENERALLY 1 INCH OR LESS.

31

&&

.AVIATION...
00Z UPDATE...
VFR CONDITIONS AT THIS TIME WILL BECOME MVFR CIGS AND VSBYS WITH
SHOWERS BETWEEN 05Z AND 06Z AT THE ATLANTA METRO TAF SITES. NAM...
GFS AND RUC MODELS SHOW LIMITED INSTABILITY WITH THE FRONT.
HOWEVER...THE LOCAL WRF AND HRRR MODELS DO INDICATE ISOLATED TSTMS
JUST AHEAD OF THE FRONT. HAVE CONTINUED THE TREND OF NOT MENTIONING
TSTMS FOR THIS EVENING...BUT WILL MONTIOR CLOSELY THE RADAR AND
LIGHTNING DETECTION FOR A POSSIBLE UPDATE. IFR CIGS EXPECTED WITH
AND JUST BEHIND THE FRONT IN THE COLDER AIRMASS. CIGS SHOULD IMPROVE
AFTER 12Z AND BECOME VFR AFTER 15Z ON FRIDAY. GENERALLY A SOUTH WIND
5-10 KTS VEERING TO NORTHWEST AFTER FRONTAL PASSAGE AND INCREASING
TO AROUND 10 KTS WITH GUSTS TO NEAR 20 KTS BY FRIDAY AFTERNOON.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS...ESPECIALLY TIMING OF RAIN AND
IFR CIGS.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          57  65  40  63 /  90  80  10   5
ATLANTA         58  62  42  63 / 100  80  10   5
BLAIRSVILLE     52  59  33  61 / 100  70   5   5
CARTERSVILLE    54  60  36  64 / 100  80   5   5
COLUMBUS        60  69  46  67 /  60  60  10   5
GAINESVILLE     56  64  40  61 / 100  80   5   5
MACON           60  70  44  65 /  40  60  20   5
ROME            55  62  36  66 / 100  80   5   5
PEACHTREE CITY  58  65  37  64 /  90  80  10   5
VIDALIA         60  75  49  66 /  20  50  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/BDL
Hazardous weather outlook, Mar 8, 11:00 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EST THU MAR 8 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA THIS EVENING.

.SYNOPSIS...
A COLD FRONT WILL MOVE TO CENTRAL GEORGIA LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ISOLATED THUNDERSTORMS WILL BE OCCASIONAL
LIGHTNING AND THE THREAT OF STRONG GUSTY WINDS TO 40 MPH. THE MOST
LIKELY LOCATION FOR THUNDERSTORMS WILL BE ACROSS NORTH GEORGIA FROM
ROME TO CLEVELAND AND NORTH.

.DISCUSSION...
AS THE FRONT MOVES INTO NORTH GEORGIA THIS EVENING...AN AXIS OF
MOST UNSTABLE CAPE WILL BE ASSOCIATED. THERE IS MUCH UNCERTAINTY AS
HOW MUCH CAPE THERE WILL BE AND THE POTENTIAL FOR STRONGER CAPE
FARTHER SOUTH WILL BE MONITORED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA ON FRIDAY
AND OVER MUCH OF THE AREA TUESDAY AND WEDNESDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL/JTD

In the hours before

Special weather statement, Mar 8, 7:53 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EST THU MAR 8 2012

GAZ001>003-090130-
753 PM EST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN WALKER...CATOOSA
AND DADE COUNTIES UNTIL 830 PM EST...

AT 750 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM NEAR SKYLINE ALABAMA TO NEAR SIGNAL
MOUNTAIN TENNESSEE...MOVING EAST AT 35 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WALKER...
CATOOSA AND DADE COUNTIES THROUGH 830 PM EST. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE COLE CITY...HOOKER...MORGANVILLE...
STEPHENSVILLE...WILDWOOD...NEW ENGLAND...LOOKOUT MOUNTAIN...
TRENTON...LAKEVIEW...CHATTANOOGA VALLEY...INDIAN SPRINGS...
GRAYSVILLE...FORT OGLETHORPE...FAIRVIEW AND RISING FAWN.

&&

LAT...LON 3499 8498 3491 8502 3488 8501 3486 8506
      3483 8506 3481 8511 3482 8513 3479 8514
      3458 8548 3459 8553 3495 8561 3499 8560
TIME...MOT...LOC 0052Z 287DEG 31KT 3527 8519 3500 8562
          3477 8599

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:29 PM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield46 min
Mar 9, 3:46 AM ESTFreeze WatchFFCCatoosa, Chattooga, Dade, Dawson, Fannin, Floyd and 10 more11 hr
Mar 9, 2:28 PM ESTFreeze WarningFFCCatoosa, Chattooga, Dade, Dawson, Fannin, Floyd and 10 more18 hr

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.